South Dakota, 2003

Damaging Wind in South Dakota, August 9, 2003

August 9, 2003 · NWS FSD · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 9, 1:50 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 9, 1:50 PM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
250 PM CDT SAT AUG 9 2003

CONV IDUCED S/W OVR ERN ND MAY PUSH TRW INTO NRN CWA THIS EVE BEFORE
WEAKENING. HAVE KEPT A CHC IN ACRS N FOR ERLY THIS EVE. NEXT S/W WL
AFFECT CWA AFT MIDNIGHT WITH BEST CHC ACRS NRN CWA. ETA IS MORE IN
LINE WITH PREV AND CURRENT GFS WITH THIS FEATURE SO WL FOLLOW GFS
MORE CLOSELY. THIS S/W WL BE SLOW TO EXIT S/W ON SUN SO WL NEED TO
KEEP A CHC OF TRW ACRS N IN THE MORN...AND ACRS S INTO THE AFTN AND
ERLY EVE. CLOUD COVER AND PSBL RAIN COOLED AIR WL HOLD TEMPS DOWN ON
SUN SO HAVE CUT BACK A FEW DEG...ESPEC ERN CWA.

ON MON...GFS STILL KEEP ERN CWA UNSTABLE WITH COOLER POCKET OF AIR
AT H7. THIS MAY BE ENUF TO TRIGGER ISOLD AFTN TRW E OF I29...BUT FOR
NOW WL KEEP DRY. WITH COOLER AIR ALOFT AND EXPECTED CU
DEVELOPMENT...ERN CWA WL SEE HIGH ON MON SIMILAR TO SUN...WITH
SLIGHTLY WARMER TEMPS W.

REST OF WEEK LOOKS DRY WITH INCREASING HEAT AND HUMIDITY AS RIDEGE
DEVELOPS OVR PLAINS. BY SAT...WAVE BREAKS DOWN OVR TOP OF RIDGE
BRINGING A CHC OF MAINLY NIGHT TIME TRW TO CWA.

.FSD...NONE
Hazardous weather outlook, Aug 9, 10:00 AM CST, 6 hours 55 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-101200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT SAT AUG 09 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A FEW THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON IN THE
CHAMBERLAIN VICINITY AS A WEAK COLD FRONT APPROACHES.  THESE
STORMS MAY PRODUCE DIME TO NICKEL SIZE HAIL AND SOME STRONG WIND
GUSTS.

DURING THE EVENING HOURS...AN UPPER LEVEL STORM SYSTEM WILL MOVE
ACROSS THE AREA RESULTING IN ANOTHER CHANCE OF THUNDERSTORM
ACTIVITY.  AGAIN SOME OF THESE STORMS...ESPECIALLY IN SOUTHEAST
SOUTH DAKOTA...MAY PRODUCE DIME SIZE HAIL AS MIDDLE ATMOSPHERIC
TEMPERATURES REMAIN RELATIVELY COOL.  HOWEVER...THE VERTICAL WIND
PROFILE ISNT FAVORABLE SO THE ACTIVITY ISNT EXPECTED TO BE
WIDESPREAD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE ON SUNDAY...MAINLY
SOUTH OF A MARSHALL TO CHAMBERLAIN LINE.  THE WEAK COLD FRONT
WILL STALL ACROSS THE AREA DURING THE AFTERNOON.  THE RESULTANT
AIR CONVERGENCE AND INCREASING INSTABILITY FROM THE HEATING OF
THE DAY WILL CAUSE THUNDERSTORMS TO DEVELOP LATE SUNDAY AFTERNOON
INTO THE EVENING.  AS WITH TODAY...THE ACTIVITY IS EXPECTED TO BE
SCATTERED ACROSS THE TRI STATE AREA.  LARGE HAIL AND DAMAGING
WIND GUSTS WILL BE POSSIBLE WITH SOME OF THE STORMS THAT DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM WEST OF A
BROOKINGS
TO WAGNER LINE.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

HEITKAMP

The radar

The Aberdeen radar (KABR), 129 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Beadle

When
August 9, 4:55 PM CST
Where
Beadle County, 1 mi N of Virgil
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.300, -98.417

Thunderstorm winds caused tree damage, including several trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375205.